Flood, Perry
- When
- July 28, 2:55 PM CST to 5:45 PM CST
- Where
- Perry County, 1 mi W of Cutler to 1.44 mi WNW of Cutler
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -89.588
Standing water partially covered Route 150.
A large complex of thunderstorms moved east across southern Illinois during the afternoon and evening hours. Very heavy rainfall rates contributed to isolated instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large complex of thunderstorms moved east across southern Illinois during the afternoon and evening hours. Very heavy rainfall rates contributed to isolated instances of flash flooding. The complex of thunderstorms developed ahead of a 500 mb disturbance over central Missouri, which moved eastward into a very moist and unstable air mass. Precipitable water values were around 2.25 inches, and surface-based cape exceeded 2000 J/kg. Soils across the region were quite moist due to repeated thunderstorms in the preceding several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:28 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 328 PM CDT Thu Jul 28 2022 .SHORT TERM...(Tonight through Saturday night) Issued at 327 PM CDT Thu Jul 28 2022 Uncertainty during the short term forecast period will remain high, as precipitation chances and rainfall amounts will vary substantially with slight differences in frontal boundary position. Despite the ongoing drought conditions, the primary forecast hazard will be the potential for localized flooding issues this evening/tonight and Sunday, while a strong to severe storm or two will also be possible late this afternoon and this evening. A cold front is located northwest of the CWA at this time. Heavy rain is occurring in St. Louis and just south of De Soto, Missouri. While rainfall has mostly stayed northwest of the Quad State at this time (with the exception of an inch of rain in Pinckneyville), moderate rainfall and thunderstorms are expected to follow near the I-64 corridor eastward through sunset. A narrower band of precipitation is likely to sweep through southern portions of the CWA closer to sunset as the cold front drifts through the Quad State from the northwest. A marginal risk of severe weather covers most of the forecast area. Instability remains moderately high and PWs are above 2 inches, and northern portions of the CWA have bulk shear of 35+ kts. Damaging wind gusts are the most likely severe weather hazard in the late afternoon/evening. Overnight into tomorrow, the cold front is likely to be near the southern border of the CWA, with the potential for training showers and a few thunderstorms. Model runs have shifted southward today, suggesting the potential for training over SEMO and W Kentucky is trending lower, instead favoring Tennessee. A slight risk ERO covers much of the forecast area for the daytime storms in the north and the potential overnight training in the south. Shower and thunderstorm chances will remain focused on the southern half of the Quad State Friday night into Saturday, then increase across the area as the front reverses and moves north as a warm front Saturday night. Saturday night will also bring a return to localized flooding potential with a slight risk ERO for SEMO, far W KY and far S IL as moisture levels will remain high. Temperatures peaked in the upper 80s today ahead of the cold front. With the front to our south Friday and Saturday highs will drop to the lower 80s. Low temperatures in the upper 60s to near 70 tonight will drop to the mid-60s Friday night, then slightly increase for Saturday night as the warm front begins moving northward. .LONG TERM...(Sunday through Thursday) Issued at 327 PM CDT Thu Jul 28 2022 By the beginning of the extended forecast period, the medium range models indicated that a surface warm front will be poised near the AR/TN lines, ready to push north on Sun morning, coincident with a LLJ, driven by a mid level impulse moving eastward through the cyclonic mid level flow. This signal has been in the model solutions for a while. Made slight adjustments for placement of pcpn, but it is likely that almost all or all of the PAH forecast area will be wet, with scattered tstms after daybreak. Most of the area should receive rainfall later in the day on Sun, and model consensus seemed to suggest that shower and tstm activity may linger into Mon and even Tue for most of the region, but the NBM PoPs seemed a bit overdone. This is especially true if you consider lack of sky cover in the models, which was rather optimistic beyond Mon, and adjusted upward in some cases in the forecast. A mid level ridge is progged to build into the region early in the week, and this should tend to increasingly suppress deep moist convection. Beyond Tue, the NBM presented low PoPs for possible convection mainly over the Pennyrile region of KY and in the heat of the day, but also a non-zero PoP farther west toward southeastern MO. Confidence is low that any activity will PoP up at all by midweek. Surface winds will continue out of the south or southwest for most of the extended forecast period, promoting low level moisture influx, thus there has been a consistent signal for surface dewpoints in the middle to upper 70s to be common early next week. After Mon, high temps are expected to rise into the upper 80s to lower 90s, and with those sticky dewpoints, it appears that heat headlines are possible by midweek. && .AVIATION... Issued at 1231 PM CDT Thu Jul 28 2022 Convection will increase through the afternoon from west to east ahead of a disturbance moving in from central Missouri. Stronger activity will contain brief IFR or lower vsbys, possibly MVFR cigs, and gusty winds. Timing is a bit uncertain at any one terminal so covered with TEMPO groups and will amend as necessary. TSRA should gradually move east and south of most of the terminals by 02-03z. However, the front may generate additional convection in parts of west Kentucky and southeast Missouri overnight into Friday morning which may impact KPAH/KCGI. Some guidance suggests the bulk of this may occur further south into AR/TN though. Looks like low MVFR or possibly IFR cigs will develop behind the front overnight into the morning and maybe some vsby reductions as well. Winds will generally be southwesterly today before switching around to northerly tomorrow behind the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...ATL LONG TERM...DB AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 342 PM CDT Thu Jul 28 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 PM CDT Thu Jul 28 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A good chance of thunderstorms is forecast across the region this afternoon and tonight. A few strong to severe storms with a damaging wind threat will be possible this afternoon and evening. In addition, the storms will produce torrential rainfall which could lead to some minor flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast mainly over the southern half of the region Friday through Saturday night and then over the entire region Sunday through Tuesday, with a more limited possibility beyond. Locally heavy rain and some flooding issues are possible Saturday night and Sunday. Afternoon heat index values may exceed 100 degrees Tuesday through Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter reports of flooding issues and any wind damage are appreciated.
Special Weather Statement
National Weather Service Paducah KY
334 PM CDT Thu Jul 28 2022
ILZ080-084-MOZ076-282115-
Perry IL-Jackson IL-Perry MO-
334 PM CDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Jackson and central Perry Counties through 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ava.
This includes Interstate 55 between Mile Markers 128 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3804 8938 3766 8939 3769 9009 3781 9001
3787 8994 3787 8990 3791 8984 3788 8980
3785 8979 3785 8974 3780 8968 3782 8968
3783 8966 3786 8966 3796 8959 3799 8959
TIME...MOT...LOC 2034Z 265DEG 42KT 3781 8982
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPThe St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 flood, 1 flash flood. Local standard time, as filed.
Standing water partially covered Route 150.
Several roads were flooded. At least one car was stuck in floodwaters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039110, 1039109.